Maine, 2014

Damaging Winds in Maine, August 8, 2014

August 8, 2014 · NWS CAR · 5 events in 1 county or zone

Showers and thunderstorms developed across Downeast areas during the afternoon of the 8th with an upper level disturbance moving south across the region. An isolated severe thunderstorm produced damaging winds across portions of southern Penobscot county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Showers and thunderstorms developed across Downeast areas during the afternoon of the 8th with an upper level disturbance moving south across the region. An isolated severe thunderstorm produced damaging winds across portions of southern Penobscot county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Aug 8, 12:14 PM EST, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 8, 12:14 PM EST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
114 PM EDT FRI AUG 8 2014

.SYNOPSIS...
AN UPPER LEVEL LOW WILL REMAIN OVER THE CANADIAN MARITIMES TONIGHT.
HIGH PRESSURE WILL THEN SLOWLY BUILD ACROSS THE REGION THROUGH THE
WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
110 PM UPDATE: BASED ON LATEST RADAR IMAGERY AND LGTNG DETECTION RATES...
WE OPTD TO INCREASE TSTM CVRG TO SCT FOR THE HEART OF THE MID TO
LATE AFTN HRS. BASED ON OBS FROM KBGR AIRPORT DURG THE RECENT
PASSAGE OF A TSTM THERE...WE ALSO PLACED GUSTY WIND ENHANCED
WORDING WITH SCT TSTMS...BOTH OF WHICH WERE INCLUDED WITH LIKELY AND
ABV POPS TIL 22Z ATTM.

PREV FCST: FCST SHWR POPS THIS UPDATE WERE RE-DONE THRU SAT BASED ON
EACH SUCCESSIVE 6 HRLY QPF FCST. IN ADDITION...WORDING FOR SMALL
HAIL WAS INCLUDED FOR THIS AFTN FOR ANY ISOLD TSTM... BUT WE
BELIEVE THE POTENTIAL WILL BE LESS THIS AFTN COMPARED TO YSTDY
AFTN AND ERLY EVE...WITH LESS IN THE WAY OF FCST SBCAPE. ONE XCPTN
MAY BE OVR SRN AND WRN PTNS OF THE FA AHEAD OF THE GENERAL CLD
DECK ASSOCIATED WITH THE UPPER LOW MOVG NE TO SW INTO THE FA FROM
NE NB PROV...WHERE THERE COULD BE A LITTLE MORE SFC HTG TO
GENERATE LLVL INSTABILITY WITH THE ALREADY STEEP MID LVL LAPSE
RATES. MAX POPS THIS AFTN INTO ERLY EVE WILL BE IN THE HIGH LIKELY
RANGE OVR ERN PTNS OF THE FA. OTHERWISE...LATEST SFC OBS WERE
INCLUDED TO MODIFY FCST HRLY TEMPS TO SLIGHTLY MODIFIED HI TEMPS
LATER THIS AFTN. HI TEMPS TDY WILL BE TRICKY GIVEN THE TRANSIENT
NATURE OF SHWRS.

A SMALL SHORTWAVE ROTATING AROUND AN UPPER LEVEL LOW TO OUR EAST
WILL DROP DOWN FROM THE NORTH TODAY. THIS WILL BRING CLOUDS DOWN
FROM THE NORTH AND SCATTERED SHOWERS TO MAINLY FAR NORTHEAST AND
EASTERN AREAS DURING THE MIDDAY TODAY AND THEN DOWNEAST LATER THIS
AFTERNOON. SOUNDINGS SHOW SOME THIN CAPE SO HAVE INCLUDED A
MENTION OF ISOLATED THUNDERSTORMS IN THE FORECAST. THE BEST CHANCE
FOR AN ISOLATED THUNDERSTORM WOULD BE DOWNEAST LATE TODAY. CAPES
ARE AROUND 200 J/KG OVER THE NORTH AND 500 J/KG DOWNEAST. NORTHERN
AREAS WILL PROBABLY HAVE TOO MUCH CLOUDINESS TO DEVELOP MUCH
CONVECTION BUT SOME HEATING IS EXPECTED DOWNEAST BEFORE THE CLOUDS
REACH SOUTHERN AREAS. SKIES SHOULD BECOME PARTLY CLOUDY TONIGHT AS
THE SHORTWAVE CONTINUES SOUTH OF THE AREA AND WEAK SUBSIDENCE
FOLLOWS FROM THE NORTH.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
AN UPPER LEVEL LOW WILL REMAIN NEAR NEWFOUNDLAND THROUGH THE
WEEKEND. DISTURBANCES ROTATING AROUND THE LOW WILL CROSS THE
REGION BOTH SATURDAY AND SUNDAY. AT THE SURFACE...HIGH PRESSURE
WILL BUILD ACROSS THE REGION THROUGH THE WEEKEND. DIURNAL HEATING
AND THE DISTURBANCES CROSSING THE REGION WILL SUPPORT ISOLATED
SHOWERS/THUNDERSTORMS MOSTLY DURING THE AFTERNOON AND EARLY
EVENING BOTH SATURDAY AND SUNDAY. ANY SHOWERS/THUNDERSTORMS WILL
DISSIPATE DURING THE EVENING WITH THE LOSS OF HEATING LEAVING
PARTLY CLOUDY/MOSTLY CLEAR SKIES ACROSS THE FORECAST AREA BOTH
SATURDAY AND SUNDAY NIGHTS. TEMPERATURES WILL BE AT NEAR
NORMAL...TO SLIGHTLY ABOVE NORMAL...LEVELS SATURDAY/SUNDAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
ANOTHER DISTURBANCE ROTATING AROUND THE UPPER LOW WILL CROSS THE
REGION MONDAY WITH A SLIGHT CHANCE OF AFTERNOON AND EVENING
SHOWERS. SURFACE HIGH PRESSURE WILL MOVE EAST OF THE REGION
TUESDAY WITH THE CHANCE OF AFTERNOON SHOWERS/THUNDERSTORMS. LOW
PRESSURE WILL SLOWLY APPROACH FROM THE WEST TUESDAY NIGHT INTO
WEDNESDAY...THEN CROSS THE REGION LATER WEDNESDAY THROUGH
THURSDAY. HOWEVER...UNCERTAINTY STILL EXISTS REGARDING THE EXACT
TRACK...TIMING AND INTENSITY OF THE LOW. EXPECT INCREASING SHOWER
CHANCES ACROSS THE REGION WEDNESDAY IN ADVANCE OF THE LOW...WITH A
STEADIER RAIN WEDNESDAY NIGHT INTO THURSDAY WITH THE LOW AND
OCCLUDED FRONT. RAINFALL TOTALS ALSO REMAIN UNCERTAIN WEDNESDAY
INTO THURSDAY DEPENDENT ON THE TRACK AND INTENSITY OF THE LOW.
TEMPERATURES WILL BE AT NEAR NORMAL...TO SLIGHTLY ABOVE
NORMAL...LEVELS MONDAY/TUESDAY. NEAR NORMAL...TO SLIGHTLY BELOW
NORMAL...LEVEL TEMPERATURES ARE EXPECTED WEDNESDAY WITH BELOW
NORMAL LEVEL TEMPERATURES THURSDAY.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
NEAR TERM: VFR CONDITIONS ARE EXPECTED TODAY AND TONIGHT WITH THE
POSSIBLE EXCEPTION OF CONDITIONS BRIEFLY DROPPING TO MVFR IN ANY
SHOWER TODAY.

SHORT TERM: GENERALLY VFR CONDITIONS ARE EXPECTED ACROSS THE REGION
SATURDAY THROUGH TUESDAY. HOWEVER...VARIABLE CONDITIONS COULD
OCCUR WITH ANY SHOWERS/THUNDERSTORMS MOSTLY DURING THE AFTERNOON
AND EVENING HOURS.

&&

.MARINE...
NEAR TERM: WINDS AND SEAS ARE EXPECTED TO BE BELOW SCA TODAY AND
TONIGHT WITH LIGHT OFFSHORE WINDS CONTINUING.

SHORT TERM: WINDS/SEAS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT
ADVISORY LEVELS THROUGH THE WEEKEND INTO EARLY NEXT WEEK.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...VJN
SHORT TERM...NORCROSS
LONG TERM...NORCROSS
AVIATION...VJN/NORCROSS
MARINE...VJN/NORCROSS
Hazardous weather outlook, Aug 8, 2:20 AM EST, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
320 AM EDT FRI AUG 8 2014

MEZ001>006-010-011-015>017-029>032-090730-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
320 AM EDT FRI AUG 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-070-090730-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
WATERS FROM EASTPORT ME TO STONINGTON (DEER ISLE) ME FROM 25 TO
40 NM-
320 AM EDT FRI AUG 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Penobscot

When
August 8, 2:45 PM EST
Where
Penobscot County, 1.2 mi SW of Glenburn
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.910, -68.850

Trees and wires were toppled on Pushaw Road by wind gusts estimated at 60 mph. The time is estimated.

Thunderstorm Wind, Penobscot

When
August 8, 2:45 PM EST
Where
Penobscot County, 1.2 mi SW of Glenburn
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.910, -68.850

Numerous trees were toppled on Sandy Beach Shore Road by wind gusts estimated at 60 mph. The time is estimated.

Thunderstorm Wind, Penobscot

When
August 8, 2:50 PM EST
Where
Penobscot County, Old Town
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.930, -68.630

Trees and wires were toppled across parts of town by wind gusts estimated at 60 mph. The time is estimated.

Thunderstorm Wind, Penobscot

When
August 8, 2:55 PM EST
Where
Penobscot County, Orono
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.880, -68.670

Trees and wires were toppled on Essex Street by wind gusts estimated at 60 mph. The time is estimated.

Thunderstorm Wind, Penobscot

When
August 8, 3:00 PM EST
Where
Penobscot County, 1.2 mi SW of Basin Mills
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.860, -68.700

Trees were toppled on Kelly Road by wind gusts estimated at 60 mph. The time is estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2014Every state in 2014This day in weather historyWarnings in Maine, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539370, 539371, 539373, 539372, 539374.